Etomidate Myoclonus

Commonly administered IV anesthetics can cause excitatory effects that my manifest as spontaneous movements, such as etomidate myoclonus ,dystonia, and tremor. These spontaneous movements, particularly myoclonus, occur in 50% to 80% of patients receiving etomidate in the absence of premedication.

In one report, 87% of patients receiving etomidate developed excitatory effects, of which 69% were myoclonic. Inclusion of atropine in the preoperative medication may suppress spike activity on the EEG associated with the administration of etomidate.

Incidence and intensity of etomidate myoclonus after induction are dose-related, suppressed by pretreatment with small doses of etomidate (0.03 to 0.05 mg/kg IV) and  not associated with seizure-like EEG activity. However, Reddy et al. found multiple spikes on the EEG in 22.2% patients induced with etomidate.

Therefore, caution should be taken during administration of etomidate to patients with a history of seizures as the etomidate myoclonus activity is associated with seizure activity. Prior administration of an opioid (fentanyl, 1 to 2 microgram/kg IV; sufentanil, 0.3 microgram/kg 55; remifentanil, 1 microgram/kg)56 or a benzodiazepine (midazolam, 0.0 15 mg/kg IV)” or magnesium sulfate58 may decrease the incidence of etomidate myoclonus associated with administration of etomidate.

The mechanism of etomidate myoclonus appears to be disinhibition of subcortical structures that normally suppress extrapyramidal motor activity. In many patients, excitatory movements are coincident with the early slow phase of the EEG which corresponds to the beginning of deep anaesthesia.

Add Comment